Alert archive / Indiana / Flash Flood Watches in 2019
Flash Flood Watch 4, NWS Indianapolis, IN
NWS Indianapolis, IN issued this flash flood watch at Jun 21, 2019, 3:45 PM EDT for 12 counties in Indiana. It took effect at Jun 21, 2019, 5:00 PM EDT. It was in force for 19 hr.
The area
The counties it named.
The facts
- Issued
- Jun 21, 2019, 3:45 PM EDT (19:45 UTC)
- In effect from
- Jun 21, 2019, 5:00 PM EDT
- Expired
- Jun 22, 2019, 12:00 PM EDT
- In force
- 19 hr
- Issued by
- NWS Indianapolis, IN
- Flood severity
- None
Counties Brown County, IN, Clay County, IN, Daviess County, IN, Greene County, IN, Jackson County, IN, Knox County, IN, Lawrence County, IN, Martin County, IN, Monroe County, IN, Owen County, IN, Sullivan County, IN, Vigo County, IN
The radar
The Indianapolis radar (KIND), 89 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 7.8 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1187 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
996 WGUS63 KIND 211945 FFAIND URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Indianapolis IN 345 PM EDT Fri Jun 21 2019 INZ051>053-060>063-067>071-220345- /O.NEW.KIND.FF.A.0004.190621T2100Z-190622T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Vigo-Clay-Owen-Sullivan-Greene-Monroe-Brown-Knox-Daviess-Martin- Lawrence-Jackson- Including the cities of Terre Haute, Brazil, Clay City, Spencer, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, and Brownstown 345 PM EDT Fri Jun 21 2019 ...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING... The National Weather Service in Indianapolis has issued a * Flash Flood Watch for portions of south central Indiana, southwest Indiana, and west central Indiana, including the following areas, in south central Indiana, Brown, Jackson, Lawrence, and Monroe. In southwest Indiana, Daviess, Greene, Knox, Martin, and Sullivan. In west central Indiana, Clay, Owen, and Vigo. * Through Saturday morning * Heavy rain from multiple rounds of thunderstorms is expected over southwestern parts of central Indiana this evening and overnight. Given the saturated ground and already high rivers and streams, rainfall amounts of one to over two inches could prompt flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
4 follow-up statements
608 WGUS63 KIND 220142 FFAIND Flood Watch National Weather Service Indianapolis IN 942 PM EDT Fri Jun 21 2019 ...Flash Flood Watch Continues... .Multiple rounds of heavy rain are expected to prompt flash flooding. INZ051>053-060>063-067>071-220945- /O.CON.KIND.FF.A.0004.000000T0000Z-190622T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Vigo-Clay-Owen-Sullivan-Greene-Monroe-Brown-Knox-Daviess-Martin- Lawrence-Jackson- Including the cities of Terre Haute, Brazil, Clay City, Spencer, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, and Brownstown 942 PM EDT Fri Jun 21 2019 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 8 AM EDT SATURDAY... The Flash Flood Watch continues for * Portions of south central Indiana, southwest Indiana, and west central Indiana, including the following areas, in south central Indiana, Brown, Jackson, Lawrence, and Monroe. In southwest Indiana, Daviess, Greene, Knox, Martin, and Sullivan. In west central Indiana, Clay, Owen, and Vigo. * Until 8 AM EDT Saturday * Heavy rain from multiple rounds of thunderstorms is expected over southwestern parts of central Indiana this evening and overnight. Given the saturated ground and already high rivers and streams, rainfall amounts of one to over two inches could prompt flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
900 WGUS63 KIND 220753 FFAIND URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Indianapolis IN 353 AM EDT Sat Jun 22 2019 ...Flash Flood Watch Continues This Morning... .Multiple rounds of heavy rain are expected to prompt flash flooding. INZ051>053-060>063-067>071-221600- /O.EXT.KIND.FF.A.0004.000000T0000Z-190622T1600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Vigo-Clay-Owen-Sullivan-Greene-Monroe-Brown-Knox-Daviess-Martin- Lawrence-Jackson- Including the cities of Terre Haute, Brazil, Clay City, Spencer, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, and Brownstown 353 AM EDT Sat Jun 22 2019 ...FLASH FLOOD WATCH NOW IN EFFECT UNTIL NOON EDT TODAY... The Flash Flood Watch is now in effect for * Portions of south central Indiana, southwest Indiana, and west central Indiana, including the following areas, in south central Indiana, Brown, Jackson, Lawrence, and Monroe. In southwest Indiana, Daviess, Greene, Knox, Martin, and Sullivan. In west central Indiana, Clay, Owen, and Vigo. * Until noon EDT today * Heavy rain from thunderstorms is expected over southwestern parts of central Indiana through mid morning. Given the saturated ground and already high rivers and streams, rainfall amounts of one to over two inches could prompt flash flooding. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ Ryan
803 WGUS63 KIND 221326 FFAIND Flood Watch National Weather Service Indianapolis IN 926 AM EDT Sat Jun 22 2019 INZ051>053-060>063-067>071-221545- /O.CON.KIND.FF.A.0004.000000T0000Z-190622T1600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Vigo-Clay-Owen-Sullivan-Greene-Monroe-Brown-Knox-Daviess-Martin- Lawrence-Jackson- Including the cities of Terre Haute, Brazil, Clay City, Spencer, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, and Brownstown 926 AM EDT Sat Jun 22 2019 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL NOON EDT TODAY... The Flash Flood Watch continues for * Portions of south central Indiana, southwest Indiana, and west central Indiana, including the following areas, in south central Indiana, Brown, Jackson, Lawrence, and Monroe. In southwest Indiana, Daviess, Greene, Knox, Martin, and Sullivan. In west central Indiana, Clay, Owen, and Vigo. * Until noon EDT today * Lingering rainfall across the area is expected to diminish over the next couple of hours. Given the saturated ground and already high rivers and streams, flooding remains possible this morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
702 WGUS63 KIND 221541 FFAIND Flood Watch National Weather Service Indianapolis IN 1141 AM EDT Sat Jun 22 2019 INZ051>053-060>063-067>071-221645- /O.EXP.KIND.FF.A.0004.000000T0000Z-190622T1600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Vigo-Clay-Owen-Sullivan-Greene-Monroe-Brown-Knox-Daviess-Martin- Lawrence-Jackson- Including the cities of Terre Haute, Brazil, Clay City, Spencer, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, and Brownstown 1141 AM EDT Sat Jun 22 2019 ...FLASH FLOOD WATCH WILL EXPIRE AT NOON EDT TODAY... The Flash Flood Watch for portions of south central Indiana, southwest Indiana, and west central Indiana will expire at noon EDT today. The threat for additional widespread heavy rain today has ended. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood watch went out at Jun 21, 2:46 PM EDT, 59 minutes earlier.
Area forecast discussion, Jun 21, 2:46 PM EDT, 59 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 246 PM EDT Fri Jun 21 2019 .UPDATE... The LONG TERM Section has been updated below. && .SYNOPSIS... Issued at 359 AM EDT Fri Jun 21 2019 After a quiet start to the day...chances for rain and storms will gradually increase later today and tonight as thunderstorm clusters track from the central Plains into the lower Ohio Valley. The active and unsettled weather pattern will continue through this weekend and into early next week with daily chances for thunderstorms and unfortunately the threat for flooding. The expansion of high pressure into the area by late Tuesday should bring a well needed break from the rain and storms for the middle of next week. Much warmer and more humid conditions will settle in by Sunday and continue into next week. && .NEAR TERM /Rest of Today/... Issued at 942 AM EDT Fri Jun 21 2019 Convective parameters suggest large complex currently over southern Iowa and northern Missouri will drift in the general direction of southern Illinois, southwest Indiana, and western Kentucky during the day today. Appears the remnants of this complex will clip the southwest zones towards 212200Z. Based on this, will raise the PoPs over the southwest zones towards the late afternoon/early evening hours. Although there is some doubt as to how strong the northern end of this complex will be by the time it reaches the local area, this morning's upper air indicates sufficient deep layer shear for a wind damage threat. Previous discussion follows. Enjoying a brief respite from the wet...stormy and active weather of late as skies were clearing from west to east early this morning as a high pressure ridge expands into the region. 07Z temperatures ranged from the mid 50s to the lower 60s through much of the forecast area. The break from the humidity and especially the rain is welcome...but unfortunately likely to be brief for some. Focus is already on a convective cluster over the central Plains early this morning associated with a strong wave aloft on the periphery of an expanding ridge. Some questions linger with respect to evolution of this complex through the day but anticipate some impacts to parts of the region from these storms by mid to late afternoon. The first half of the day will be fantastic. After some patchy fog to start...expect abundant sunshine this morning with comfortable conditions as light E/NE flow resides across much of central Indiana. Periodic cirrus may drift across the region but otherwise...a dry airmass will persist across the Ohio Valley. Conditions will begin to change as the afternoon progresses with the approach of the aforementioned convective cluster currently charging east across southern Nebraska and northern Kansas. The early morning model suite is offering varying levels of evolution to this storm cluster...with some of the 00Z guidance already misrepresenting what is ongoing in the central Plains. A stout low level jet is fueling the cluster early this morning as it rides along the upper ridge periphery and the instability gradient. As the day progresses...the axis of strongest CAPE values should eventually align into the mid Mississippi and lower Ohio Valleys with the theta-e ridge likely to follow suit. The convective cluster will likely ride this gradient with the potential to impact the southwest part of the forecast area after about 19-20Z before diving into western Kentucky and eventually the Tennessee Valley by evening. Will focus highest pops in this part of the forecast area for the second half of the afternoon. Bulk of the damaging wind threat associated with the cluster should largely remain southwest of the forecast area into early evening with the exception of the lower Wabash Valley. How convection evolves further north and east from the main cluster remains uncertain. Several of the models are hinting at the upper level wave tracking further north across the area despite limited instability and the potential that the residual drier airmass has some difficulty getting shoved out of the region. Suspect greater impacts from storms will hold off for the rest of the area until later this evening and beyond...but will carry lower chance pops for much of the rest of the forecast area with the exception of northeast counties which should remain dry into the evening. Torrential rainfall and resultant flooding will again be the likely primary concern from any convection later today with the focus on the southwest half of the forecast area. All of central Indiana remains waterlogged and any rain that falls quickly will cause issues. Temps...leaned closer to the warmer MET guidance for highs later today. Low level thermals are supportive of temperatures topping out generally in the upper 70s and lower 80s. && .SHORT TERM /Tonight through Sunday Night/... Issued at 359 AM EDT Fri Jun 21 2019 It sounds like a broken record...but expect more of the same through the bulk of the short term as central Indiana once again slides into a favorable path for ridge rider convective clusters impacting parts of the area...but timing and location of each remains low. A warm front will lift north Saturday night into Sunday as the upper ridge axis expands across the region...setting the stage for what is likely to be the most sultry airmass of the season so far on Sunday. The initial convective cluster should be well south of the region by early to mid evening but an increase in boundary layer flow courtesy of the nocturnal low level jet will likely enable new convective development over the region tonight and into Saturday morning with any lingering boundaries from the earlier cluster serving as a focus. The most likely location for storms should once again be over the southwest half of the forecast area closer to the more unstable airmass. But enough uncertainty exists to warrant pops over the entire forecast area. The loss of the low level jet and potential for weak ridging should lead to a downtick in convective coverage Saturday afternoon before additional development to the northwest tracks into the region Saturday night riding along the northward moving warm front. An increase in instability aloft and BL shear support a potential for strong to severe storms Saturday evening into the overnight. The airmass will be noticeably more humid Sunday as the warm front shifts north and the ridge aloft expands into the area. Should see dewpoints rise into the low to possibly mid 70s and combined with temperatures well into the 80s...CAPE values are likely to be quite high on Sunday afternoon and evening as a wave aloft tracks into the region on the back side of the ridge axis. BL shear and helicity values are not overly impressive but should be more than sufficient when considering the presence of such strong instability with the approaching wave aloft and an increase in low level flow on Sunday. This would support the potential for strong to severe storms yet again with the possibility of a squall line tracking into the forecast area late day. While the details remain murky through the period...the potential for additional rounds of storms will keep the threat for torrential rainfall and flooding front and center. Precip water values will gradually rise through the weekend and be hovering near 2 inches over most of the forecast area again by Sunday afternoon and night. Will continue to highlight flooding concerns through the HWO and social media platforms with watches and warnings as needed. Temps...once again prefer the warmer MEt guidance for highs Saturday and Sunday as the MAV looks too cool and is likely being impacted by convective feedback. As mentioned above...heat and humidity will ramp up Sunday with upper 80s to near 90 in play across the southwest half of the area. With dewpoints into the 70s...chance is there for heat indices to peak in the low to mid 90s Sunday afternoon. Lows will lift back to around 70 by Sunday night. && .LONG TERM /Monday Night through Friday/... Issued at 244 PM EDT Fri Jun 21 2019 Ensembles indicates a short wave trough will be lifting through the Great Lakes region at the beginning of the period Monday night. Will keep some PoPs in the forecast for Monday night to cover the passage of the trough and associated surface front. After that, ensembles suggest upper ridging will build over the Plains and Midwest. This may serve to cap off the air mass for the remainder of the extended, depending on how strong the ridge actually gets. Ensembles do show some potential for convective activity to drop into area from the northwest at times next week, but overall signals are not that strong at this time. For now, will keep PoPs to a minimum after Monday night, and keep an eye on the trends. && .AVIATION /Discussion for the 211800Z TAFS/... Issued at 1235 PM EDT Fri Jun 21 2019 Convective parameters suggest large complex currently entering western Illinois will drift in the general direction of southern Illinois and western Kentucky this afternoon. At this point, it appears the bulk of the organized convection will remain off to the southwest of the terminals. However, lift along the northeastern fringes of this complex may be sufficient enough over the southwestern terminals for some convective threat between about 212100Z- 220100Z. Convective threat may increase over the southern terminals again towards 220500Z in a developing warm advection pattern, as models suggest 20-30 kts of flow at 850mb combined with very steep lapse rates off to the southwest. Brief IFR visibility restrictions and gusty shifting winds in and near heavier convective cells. Otherwise, some diurnal cloud based around 035 this afternoon, with increasing layered cloud above 050 through this evening. Surface winds generally 110-150 degrees at 4-8 kts into the evening hours. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Ryan NEAR TERM...Ryan/JAS SHORT TERM...Ryan LONG TERM....JAS AVIATION...JAS
Hazardous weather outlook, Jun 21, 1:23 PM EDT, 2 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 123 PM EDT Fri Jun 21 2019 INZ021-028>031-035>049-054>057-062>065-070>072-221000- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Morgan-Johnson-Shelby-Rush-Monroe- Brown-Bartholomew-Decatur-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport, Rockville, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, Cumberland, New Castle, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Bloomington, Nashville, Columbus, Greensburg, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 123 PM EDT Fri Jun 21 2019 This hazardous weather outlook is for central Indiana. .DAY ONE...This Afternoon and Tonight. Outlook: Thunderstorm activity is expected by late this afternoon and tonight. A few severe storms are possible later this afternoon and evening, especially southwest of a Kokomo to New Castle line. Hazards: Main hazards are damaging winds...heavy rainfall causing flooding and frequent cloud to ground lightning. Secondary hazard is large hail. Timing: Best chances for severe storms between 400 PM and 900 PM EDT. Discussion: A large complex of thunderstorms is expected to move southeast out of Illinois this afternoon. A few severe storms are possible as this complex moves through the area later this afternoon and evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Outlook: Periodic threats for showers and thunderstorms will exist through Tuesday. Additional threats for severe weather and torrential rainfall causing flooding will exist into early next week. Heat indices will peak in the low to mid 90s on Sunday. Discussion: A nearby frontal boundary and several upper waves will maintain the threat for clusters of showers and thunderstorms across central Indiana through the weekend and into early next week. Repeated heavy rainfall over the same areas will likely cause flooding problems. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report severe weather as well as rainfall amounts and any new flooding. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind INZ051>053-060-061-067>069-221000- Vigo-Clay-Owen-Sullivan-Greene-Knox-Daviess-Martin- Including the cities of Terre Haute, Brazil, Clay City, Spencer, Sullivan, Linton, Bloomfield, Vincennes, Washington, Loogootee, and Shoals 123 PM EDT Fri Jun 21 2019 This hazardous weather outlook is for central Indiana. .DAY ONE...This Afternoon and Tonight. Outlook: Thunderstorm activity is expected by late this afternoon and tonight. Severe storms are possible late this afternoon and evening. Hazards: Main hazards are damaging winds...heavy rainfall causing flooding and frequent cloud to ground lightning. Secondary hazards isolated tornadoes and large hail. Timing: Best chances for severe storms between 400 PM and 900 PM EDT. Discussion: A large complex of thunderstorms is expected to move southeast out of Illinois this afternoon. Severe storms are possible as this complex moves through the area later this afternoon and evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Outlook: Periodic threats for showers and thunderstorms will exist through Tuesday. Additional threats for severe weather and torrential rainfall causing flooding will exist into early next week. Heat indices will peak in the low to mid 90s on Sunday. Discussion: A nearby frontal boundary and several upper waves will maintain the threat for clusters of showers and thunderstorms across central Indiana through the weekend and into early next week. Repeated heavy rainfall over the same areas will likely cause flooding problems. .SPOTTER INFORMATION STATEMENT... Severe storm spotter activation is possible later this afternoon and evening. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 7:33 AM EDT | River Flood Warning | IND | Fountain, Parke, Vermillion, Warren | 39 hr |
| Jun 21, 4:26 PM EDT | Severe Thunderstorm Warning | IND | Knox | 49 min |
| Jun 21, 4:42 PM EDT | Severe Thunderstorm Warning | IND | Clay, Daviess, Greene, Knox, Sullivan, Vigo | 48 min |
Nearby
Flash Flood Watches in Indiana, 2019Every flash flood watch in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.